Oklahoma, 2019

Hail and Damaging Wind in Oklahoma, March 30, 2019

March 30, 2019 · NWS TSA · 3 events in 1 county or zone

Strong to severe thunderstorms developed over eastern Oklahoma during the early morning hours of the 30th as a cold front moved through the region. The strongest storms produced hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma during the early morning hours of the 30th as a cold front moved through the region. The strongest storms produced hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 10:33 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 29, 10:33 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1133 PM CDT Fri Mar 29 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front will be through NE OK terminals by forecast valid time
with storms soon developing over central OK and then spreading ENE
through the early morning hours. Expect widespread convection to
continue eastward through western AR sites later tonight with
trailing low MVFR to IFR ceilings following the frontal passage.
Windy with slowly improving ceilings through the day on Saturday.

&&

.PREV DISCUSSION... /Issued 831 PM CDT Fri Mar 29 2019/

DISCUSSION...
Latest update to reflect higher thunder chances after midnight
based on latest observations and latest short term data. Models
consistent in keeping better areal coverage of showers and
elevated storms behind the boundary late tonight. Storms later
tonight will pose a severe hail threat. Through 06z will keep pops
as they are with only scattered convection expected at best.
Even ahead of the front this evening, surface based updrafts are
highly unlikely with strong cap in place per 00z soundings. Low
temperatures look reasonable at this time given the progged
frontal progression, therefore will leave those as they are.

Updated ZFP/PFM/AFM out shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  48  29  54 /  80  30   0   0
FSM   53  54  33  57 /  80  80   0   0
MLC   47  48  31  54 /  70  50   0   0
BVO   40  47  28  53 /  80  30   0   0
FYV   48  49  28  51 /  90  80  10   0
BYV   49  52  29  51 /  90  90  10   0
MKO   46  47  30  53 /  90  50   0   0
MIO   42  47  27  51 /  90  60   0   0
F10   44  48  31  53 /  90  40   0   0
HHW   54  57  34  57 /  50  60   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Mar 29, 3:53 PM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Fri Mar 29 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Fri Mar 29 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Mostly Northeast Oklahoma
    ONSET...This evening, and again late tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This evening, and again late tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Mostly Northeast Oklahoma.
	ONSET...After Midnight.

DISCUSSION...
There remains a limited risk of a few severe thunderstorms mainly
across northeast Oklahoma this evening as a cold front enters the
region. Half dollar size hail and wind gusts to 60 mph are the
main threats. Behind the front, additional storms are expected to
develop and move into northeast Oklahoma after 2 am. The strongest
storms late tonight will be capable of producing severe hail.

Additionally, strong and gusty northwest winds are expected
behind the cold front after midnight tonight across northeast
Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY through TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Some post frontal thunderstorms will be sweeping east across far
eastern Oklahoma and western Arkansas Saturday morning. Severe
weather is not expected with this activity. Strong and gusty north
winds will continue across the region Saturday behind the cold
front.

The next storm system to affect the region will arrive during the
middle to latter part of next week. This system will bring gusty
south winds ahead of it Wednesday followed by potential for storms
Wednesday night into Thursday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 30, 12:58 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
158 AM CDT Sat Mar 30 2019

OKZ054-059-064-300730-
Osage OK-Pawnee OK-Creek OK-
158 AM CDT Sat Mar 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN
CREEK AND PAWNEE COUNTIES UNTIL 230 AM CDT...

At 155 AM CDT, strong thunderstorms were located along a line
extending from 6 miles southwest of Red Rock to 2 miles northeast of
Lake Mcmurtry to 4 miles east of Coyle. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Pawnee...                         Cleveland...
Drumright...                      Fairfax...
Oilton...                         Jennings...
Ralston...                        Osage...
Hallett...                        Blackburn...
Terlton...                        Shamrock...
Maramec...                        Skedee...
Sooner Lake...                    Silver City...

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.

LAT...LON 3651 9703 3651 9701 3653 9700 3655 9690
      3658 9689 3664 9661 3630 9642 3590 9643
      3589 9662 3616 9662 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 0655Z 259DEG 54KT 3641 9727 3621 9716 3595 9716

Lacy
Special weather statement, Mar 30, 1:27 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
227 AM CDT Sat Mar 30 2019

OKZ054-055-059-060-064-300800-
Tulsa OK-Osage OK-Pawnee OK-Washington OK-Creek OK-
227 AM CDT Sat Mar 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN
CREEK...SOUTHWESTERN WASHINGTON...SOUTHEASTERN PAWNEE AND
NORTHWESTERN TULSA COUNTIES UNTIL 300 AM CDT...

At 226 AM CDT, strong thunderstorms were located along a line
extending from 2 miles northeast of Skedee to 2 miles east of Maramec
to 4 miles southwest of Oilton. Movement was northeast at 60 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with these storms.

Locations in or near the path include...
Tulsa...                          Pawhuska...
Skiatook...                       Hominy...
Cleveland...                      Mannford...
Drumright...                      Barnsdall...
Sperry...                         Oilton...
Wynona...                         Ochelata...
Jennings...                       Avant...
Westport...                       Osage...
Hallett...                        Blackburn...
Terlton...                        Maramec...

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.

LAT...LON 3690 9605 3660 9598 3626 9599 3598 9662
      3616 9662 3616 9668 3622 9668 3645 9674
TIME...MOT...LOC 0726Z 236DEG 58KT 3641 9668 3625 9664 3605 9664

Lacy
Special weather statement, Mar 30, 1:29 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
229 AM CDT Sat Mar 30 2019

OKZ065-300800-
Okfuskee OK-
229 AM CDT Sat Mar 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKFUSKEE COUNTY
UNTIL 300 AM CDT...

At 228 AM CDT, a strong thunderstorm was located 4 miles north of
Earlsboro, moving northeast at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okfuskee...                       Boley...
Paden...                          Welty...
Mason...

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern and east central Oklahoma.

LAT...LON 3564 9662 3564 9629 3560 9622 3544 9644
      3546 9644 3546 9647 3543 9650 3543 9652
      3546 9654 3544 9657 3543 9656 3542 9656
      3541 9654 3539 9654 3541 9658 3540 9660
      3540 9662
TIME...MOT...LOC 0728Z 223DEG 50KT 3532 9678

Lacy
Special weather statement, Mar 30, 1:41 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
241 AM CDT Sat Mar 30 2019

OKZ054-059-060-064-300815-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
241 AM CDT Sat Mar 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHERN
CREEK...SOUTHEASTERN PAWNEE AND CENTRAL TULSA COUNTIES UNTIL 315 AM
CDT...

At 241 AM CDT, a strong thunderstorm was located 3 miles southwest of
Mannford, moving east at 50 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Mannford...                       Sperry...
Westport...                       Terlton...
Keystone State Park...            Jenks Riverside Airport...
Turley...                         Tulsa International Airport...
Gray...                           Silver City...

This includes Interstate 44 between mile markers 213 and 232.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.

LAT...LON 3598 9649 3619 9654 3632 9586 3606 9579
TIME...MOT...LOC 0741Z 258DEG 45KT 3610 9640

Lacy

The radar

The Tulsa radar (KINX), 49 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
March 30, 1:55 AM CST
Where
Tulsa County, 0.82 mi SE of Sand Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.141, -96.111

Strong thunderstorm wind uprooted a tree.

Hail, Tulsa

When
March 30, 2:10 AM CST
Where
Tulsa County, 3 mi SW of Tulsa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.119, -95.988

Hail, Tulsa

When
March 30, 2:18 AM CST
Where
Tulsa County, 4 mi NNW of Broken Arrow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.103, -95.807

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812837, 812839, 812842.